Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Taking selekon, BP got high. Situation is same after increased dosage along with minipress. Suggest?

User rating for this question
Answered by
Practicing since : 1966
Answered : 4498 Questions
I am a male 73 years old residing in India.Offlate I was taking 2.5 mg of a tablet name selekon XL but suddenly my systolic BP shot high upto170 mg/hg2.My doctor raised medicine to 50mg seloken XL but situation remained the same so he advised an additional dose of minipress XL 2.5 in the evening but situation remains the same.My morning BP as I getup remains around 170/70.after medication it is 150/70.Is it age related or sleep deprivation?I am diabetic & it is in control because I inject insulin.
Posted Tue, 18 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 42 minutes later
Hi friend,
Welcome to Health Care Magic

Seloken XL is Metoprolol (Beta-blocker).
Stepping up from 25 to 50 mg is the ideal first step.
(You have wrongly typed as 2.5 mg...!)

You can increase it further to 100 mg, if the heart rate is normal – and/or add another drug... / Discuss with your doctor...

The next step will be to add a calcium channel blocker – like amlodipine 5 mg...
Generally we switch over to a combination product from the same company - like Selomax 50/5. / Your doctor can guide and give appropriate prescription..

The maximum dose of metoprolol is 200 mg / and amlodipine 10 mg...
If necessary, a third drug like a diuretic may be added subsequently...

You seem to have chronic renal failure – from past infection AND blood pressure AND Diabetes... / The ideal specialist to treat the pressure in such situation will be the NEPHROLOGIST (Kidney specialist). / You need regular and long term follow up with him

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Follow-up: Taking selekon, BP got high. Situation is same after increased dosage along with minipress. Suggest? 2 hours later
I used a wrong word.My doctor is a famous nephrologist of mumbai.He had first prescribed me selomax 50/5 but that caused swelling in ankles as such he reverted to seloken 50.What do you mean by renal failure?Is there an emergency right now?My doctor does'nt seem to be worried.Is the sudden rise in systolic BP alaming?
Answered by Dr. Anantharamakrishnan 1 hour later

This level of pressure is not an emergency / not alarming immediately – but in the long term, it may worsen the kidney function, especially in diabetic...
     Renal failure means the function of the kidneys have been affected – A creatinine level of 1.6 - 1.8 and BUN of 58 mean impaired kidney function (above normal limits). If it has not changed over some time, it is stable and mild – but needs careful observation to prevent further progression.
     Amlodipine is known to cause swelling because of vasodilatation. If the swelling is small and pressure is controlled well, it can be ignored and the drug continued. Other drugs of the same class like felodipine, Clinidipine or Diltiazem may be tried.
Alternatively, having started Prazoin (Minipress), its dose may be increased to 10 mg / or even more...

Discuss with your doctor.

All the best
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor